header print

Social Media Challenge Has Parents and Doctors Worried

 Social media has played an important role in our learning, progressing, and development as a species, by allowing us to quickly access and share groundbreaking information and well as videos and pictures of baby animals - two things absolutely vital for the survival of humankind.

However, social media can have a dark side, especially on younger and more impressionable users. People have been known to raise challenges, some of which are fun (dance or media related) while others can be deadly, like the infamous blue whale challenge which encouraged kids to try varying levels of self-harm.

A new social media challenge related to the excessive intake of a common cough medication, Benadryl, has been going viral of late and has parents locking up the medicine cabinet. What is the challenge and if it involves medicine, why is it so dangerous? Here's why. 

Cover for box of Benadryl Allergy Liqui-Gel Capsules, social media challenge has kids taking dangerous excess amounts of Benadryl

(Amazon

When your kid comes home from school (or perhaps emerges from their room after their online classes have ended - embracing the new normal) with a red and runny nose and severe cough, panic undoubtedly sets in. Once all tests confirm that the child has nothing more than a common cold, Benadryl can be a godsend, providing your child with temporary relief from the overwhelmingly exhausting and uncomfortable symptoms, and giving him or her the peace they (and you) need to sleep. On average, a child with a cold and cough may be given 1 or a maximum of 3 tablets of Benadryl every 12 hours to help them deal with their discomfort and get rest. 

Unfortunately, in this new Benadryl Challenge that has taken over social media, kids are being encouraged and challenged to swallow as many Benadryl tablets in a single go as they can. This has resulted in kids taking 10-20 pills and swallowing them at once. Now, it might not seem too terrible, children taking higher doses of medicine for a challenge, but two things make this challenge extremely treacherous.

The first is the fact that Benadryl, as an antihistamine used to treat allergies, is highly potent and can have extremely dire side effects especially if taken in bulk quantities making overdosing a serious concern. The second reason this challenge is worrisome is the goal itself, which is for the challengers to consume enough Benadryl to make them hallucinate. 

Vial of diphenhydramine, main ingredient of benadryl, social media challenge has kids taking dangerous excess amounts of Benadryl

(By Intropin, Wikimedia Commons)  

Most drugs, particularly strong ones like antihistamines that contain Diphenhydramine, like Benadryl and antidepressants have immense potential for a possible overdose, especially when taken for the purpose of causing hallucinations. When Benadryl is taken slightly in excess, it can cause side effects like difficult or painful urination, a rapid and uncontrollable heart rate, uncontrollable tongue movements, constipation, dry mouth, tightening of muscles in the neck and jaw, and fatigue. Many of the symptoms may even resemble that of a typical "hangover". 

Excessively high quantities, like those being encouraged to be consumed through the social media challenge, can even result in death. Concerns regarding the rising popularity of this awful TikTok challenge skyrocketed in early September 2020, when a young girl in Oklahoma City, 15 years old, died as a result of complications arising from excessive Benadryl intake following her attempt of the challenge. Doctors and medical experts note the effectiveness of Benadryl to aid in the management of seasonal allergies and specific issues like insomnia or coughs. However, in unregulated doses, Benadryl can have dire side effects like arrhythmia and even lead to the heart stopping altogether. 

Mother and doctor sit at bedside of two children, social media challenge has kids taking dangerous excess amounts of Benadryl

While it has become impossible to stop kids from using social media on their own, the one weapon we have against the barrage of possibly deadly influences coming from the outside world is awareness and information. Stay abreast of developments in the spread of this challenge. Though TikTok, which has been the foremost platform for this challenge, has removed all related videos, the nefarious challenge may find its way to other notable platforms. 

Be wary of children displaying possible symptoms of excess Benadryl usage. These include frequent bouts of dizziness, high blood pressure, seizures, an elevated heart rate, and related cardiac problems. Ensure fellow parents and children alike are aware of this challenge and the dangers it poses as well as the dangers of excessive consumption of Benadryl, both as a hallucinogenic and a potent pharmaceutical. 

Spread the word and share this article to ensure others stay informed...

Next Post
Sign Up for Free Daily Posts!